survival-doctor-ad-stabbed
My Family Doctor Blog

Google search



Free Health Newsletter

free-health-newsletterThank you for visiting! You can sign up for our free monthly newsletter here. You'll get the latest articles, with tips and insights from doctors, registered dietitians and more.

We never spam or share your email address.

Click here to read previous newsletters.

How to Take Your Osteoporosis Medicine Correctly

by Kevin Hwang, M.D.

osteoporosis-hand-medicineQ. My rheumatologist prescribed Fosamax for the treatment of osteoporosis. I was instructed to take one pill, once a week. After about day five of the first week, I felt ill. It started out with a feeling of lethargy upon awakening in the morning and a sensation of turbulence in the area of my abdomen. Once out of bed, I felt nausea. After my second dose on day one of week two, the symptoms returned within a matter of hours. Is there an explanation?
— Sterling, New York


A.
I’m sorry to hear about the trouble you’re experiencing. But you’re not alone.

Fosamax, along with Actonel, Boniva and others, is classified as a bisphosphonate. These medicines work by inhibiting bone removal. Unfortunately, while they’re excellent for treating osteoporosis, a well-known side effect is irritation of the esophagus and/or stomach. This may cause inflammation or an ulcer. Symptoms can include upper abdominal pain, heartburn and nausea.

Before you write it off completely, make sure you’re taking Fosamax correctly.

  1. Swallow the tablet with a glass of plain water first thing in the morning, before eating or drinking anything else.
  2. Remain fully upright (standing, walking or sitting) for at least 30 minutes (or one hour for Boniva). During this time, avoid eating or drinking anything.
  3. After 30 minutes, you can lie down if you want, but eat breakfast first.

newsletter-graphic-free2If you still have nausea, abdominal discomfort or heartburn when you follow those instructions, talk to your health-care provider about switching medications. (New or worsening heartburn, trouble swallowing and chest pain are some of the symptoms that should signal you to stop taking Fosamax immediately and contact your doctor.)

Recommendations may change, and this is not meant as individual advice. Please check the patient information provided with your medication to find out for sure how you should take it.


Board-certified internist
KEVIN HWANG, M.D., is an instructor at the University of Texas Medical School at Houston.

Article last updated and/or approved: March 2010. Original article appeared in summer 2007 former print magazine. Bio current as of summer 2007.

You may also be interested in:

Share/Save/Bookmark
Comments (0)add comment

Write comment
smaller | bigger
 

busy
 
© My Family Doctor 2017.
Magazine Publishing Website Design and Digital Magazine Media Solutions for Publishers